I recently started taking the birth control pill and I’ve noticed that all of the sudden foods that I used to enjoy now totally turn me off, and sometimes make me feel nauseous. This is especially true for meat. Do you know anything about the Pill affecting this?
Food aversion can happen when you start the pill and I’ve had many patients report this. Nausea is also a known side effect. As I explain in my book, Beyond the Pill, hormonal birth control has an impact on gallbladder function and gut health overall. In addition, because of how it affects the thyroid this can lead to lower levels of hydrochloric acid and decreased intestinal motility. Meat requires healthy stomach acid, pancreatic enzymes, and bile acid all working together to help you break it down. If you’re feeling adverse, consider trying smoothies with protein powder, collagen, and other protein sources like nuts, seeds, eggs and legumes to ensure you’re getting enough protein. Protein is essential for your liver to detoxify the hormones found in the pill, which is why it is important to ensure you’re getting complete amino acids in your diet. Some women find that if they take the pill before bed that nausea and food aversions are less the next day. It’s worth a try and if it persists, you may want to consider an alternative like an IUD, patch, nuvaring, FAM, or condoms. I cover non-hormonal options in chapter 13 of my book to help women understand what is available.
Dr. Jolene Brighten
Dr. Brighten (@drjolenebrighten) is a resident hormone doc, leading #PostBirthControlSyndrome expert, and author of #BeyondThePill!
All content found on this Website, including: text, images, audio, or other formats, was created for informational purposes only. The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.